Georgia, 2011

Tornadoes and Damaging Winds in Georgia, December 22, 2011

December 22, 2011 · NWS FFC · 18 events in 15 counties and zones

S. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
$3.2 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep trough, quite characteristic of the early winter season of 2011-2012, was anchored across the southwest U.S. with broad southwest flow aloft evident from the southwest U.S. toward the mid-Atlantic. A summer-like Bermuda high pressure area was anchored off the southeast U.S. coast. A stationary front extended across the lower Mississippi valley toward the mid-Atlantic with a cold front approaching from the west of this region from Texas toward the Great lakes. The air mass across the region in advance of the stationary front was extremely moist, warm, and unstable for mid-December. As an embedded strong short wave traversed the region in the southwest flow aloft, a period of strong shear and marginal instability translated across the region during the late afternoon and early evening. These synoptic features supported a strong to severe quasi-linear convective system, or squall line, which moved across the state from west to east during the late afternoon and evening. The line of thunderstorms spawned a half-a-dozen tornadoes causing extensive damage across several counties from west central into northwest and north central Georgia. As the line moved east past Atlanta, it weakened considerably and no further severe weather was observed across east Georgia. The six tornadoes occurring on this date tied the record for the most tornadoes ever occurring during December within the Peachtree City, Georgia county warning area in December, namely six in 2005.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 22, 2:28 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Dec 22, 2:28 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
228 PM EST THU DEC 22 2011

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
THIS AFTERNOON WILL BE THE BUSY PORTION OF THE SHORT TERM. CURRENT
SLIGHT RISK COVERS A GOOD PORTION OF THE CWA...WITH MLCAPE OF
200-400 J/KG CURRENTLY ACROSS THE AREA AND MUCAPE REACHING ABOVE
500 J/KG. 0-1KM SHEAR ANYWHERE FROM 30-40KT. LINE OF QLCS MARCHING
ACROSS ALABAMA THIS AFTERNOON WILL PUSH INTO WESTERN ZONES WITHIN
THE NEXT COUPLE OF HOURS. BIGGEST THREATS INCLUDE WIND DAMAGE AND
ISOLATED TORNADOES...AND ALONG THOSE LINES EXPECT A WATCH TO BE
ISSUED WITHIN THE NEXT HOUR OR SO OF AFD TIME. WILL UPDATE ZONES
AS NECESSARY THROUGH THE EVENING.

HAVE KEPT THUNDER IN ACROSS THE ENTIRE AREA THROUGH 03Z TO LINE UP
BEST WITH PROGRESSION OF INSTABILITY...AND THROUGH 06Z HAVE KEPT
THUNDER IN FOR APPROXIMATELY THE SOUTHEAST 2/3 OF THE AREA. HAVE
GONE ABOVE MOS FOR POPS...EXPECT THAT THERE WILL BE RAIN SO REALLY
NO NEED TO MESS AROUND WITH CHANCE OR LIKELY POPS FOR MOST OF THE
AREA. HAVE GONE ABOVE MOS GUIDANCE FOR LOW TEMPS TONIGHT AS MOS
HAS HAD A COOL BIAS THE LAST COUPLE OF DAYS.

ALL THIS IS ASSOCIATED WITH A SHORTWAVE MOVING NORTHEAST ALONG THE
NORTHWEST FLOW. CUTOFF LOW OVER THE DESERT SOUTHWEST WILL REMAIN
NEARLY STATIONARY OFF AND ON FOR THE NEXT FEW DAYS...KEEPING US
GENERALLY IN SOUTHWEST FLOW ALOFT. AFTER THIS INITIAL ROUND MOVES
THROUGH TONIGHT AND EARLY FRIDAY...EXPECT CLEARING AND SLIGHTLY
COOLER /BUT STILL ABOVE SEASONAL AVERAGES/ FOR FRIDAY HIGHS...AND
NOTICEABLY COOLER FRIDAY NIGHT /BUT AGAIN...STILL ABOVE SEASONAL
AVERAGES/. LAST OF THE POPS MOVE OUT OF THE CWA FRIDAY AFTERNOON
AND DRY THROUGH THE REST OF THE SHORT TERM...UNTIL THE NEXT WAVE
MOVES UP LATE CHRISTMAS EVE AND CHRISTMAS DAY.

TDP

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
/ISSUED 357 AM EST THU DEC 22 2011/
AFTER A BRIEF BREAK ON SATURDAY...ANOTHER SHORT WAVE EJECTS FROM
THE SOUTHWEST TO BRING THE CWA MORE RAIN FOR SATURDAY NIGHT INTO
SUNDAY. GFS AND ECMWF IN PRETTY GOOD AGREEMENT THAT THIS WAVE
SHOULD PUSH PAST THE CWA BY MONDAY. LOOKS DRY FOR THE REMAINDER OF
THE PERIOD. HOWEVER THERE ARE SOME DIFFERENCES ON THE STRENGTH AND
LOCATION OF A GULF WAVE ON TUESDAY. FOR NOW HAVE KEPT RAIN SOUTH
OF THE CWA FOR TUESDAY.

41

&&

.CLIMATE...

RECORDS FOR 12-22

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      70 1918     28 1989     58 1956     11 1960
   KATL      70 1889     25 1989     59 1879     11 1989
                                                    1960
   KCSG      76 1990     31 1989     61 1990     16 1960
   KMCN      80 1970     35 1935     60 1956     15 1976

RECORDS FOR 12-23

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      73 1933     25 1989     61 1970     13 1989
                1931
   KATL      73 1990     22 1989     62 1879      8 1989
   KCSG      77 1990     26 1989     63 1970     14 1989
                1970
   KMCN      82 1970     28 1989     62 1990     15 1989

&&

AVIATION...
18Z UPDATE...
MIXTURE OF IFR/MVFR CEILINGS AND VISIBILITIES CURRENTLY WILL BECOME
PREDOMINATELY MVFR THROUGH 06Z...OUTSIDE OF SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. BEST CHANCES FOR CONVECTION SPREAD FROM
WEST TO EAST ACROSS THE TAF SITES BETWEEN 20Z AND 03Z. A PERIOD OF
IFR CEILINGS IS LIKELY BEHIND THE MAIN BAND OF PRECIPITATION...BUT
THIS SHOULD BEGIN IMPROVING BACK INTO THE MVFR RANGE AS DRIER LOW
LEVEL AIRMASS FILTERS IN BEHIND THE SURFACE COLD FRONT. SHOULD START
TO SEE CLOUDS BEGINNING TO BECOME MORE SCATTERED IN NATURE AS WE
APPROACH 18Z FRIDAY AND LATER. WINDS SOUTH TO SOUTHEAST 6-10KT
CURRENTLY WILL BE GRADUALLY SHIFTING TOWARD THE SOUTHWEST THROUGH
06Z...THEN DECREASING INTO THE 4-8KT RANGE.

//ATL CONFIDENCE...18Z UPDATE...
CONFIDENCE MEDIUM ON ALL ELEMENTS.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          53  67  42  62 / 100  10   5   5
ATLANTA         51  63  43  61 / 100  10   5   5
BLAIRSVILLE     47  57  37  56 / 100  10   5  10
CARTERSVILLE    48  59  37  57 / 100  10   5   5
COLUMBUS        54  64  43  64 / 100  10  10   5
GAINESVILLE     50  63  41  58 / 100  10  10  10
MACON           58  67  41  65 /  80  20  10   5
ROME            45  59  37  55 / 100  10   5  10
PEACHTREE CITY  50  63  36  62 / 100  10   5   5
VIDALIA         59  72  47  68 /  40  40  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 22, 2:42 PM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
242 PM EST THU DEC 22 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-230945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
242 PM EST THU DEC 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH MID EVENING OVER
NORTH GEORGIA...MAINLY WEST OF A BLAIRSVILLE TO ATLANTA TO COLUMBUS
LINE. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
OVER MIDDLE GEORGIA...MAINLY WEST OF AN WASHINGTON TO EASTMAN LINE.

.SYNOPSIS...
RICH MOISTURE AHEAD OF A STRONG STORM SYSTEM SHOULD PROVIDE
SUFFICIENT INSTABILITY FOR ISOLATED TO SCATTERED SEVERE
THUNDERSTORMS THROUGH MIDNIGHT ACROSS NORTH AND CENTRAL GEORGIA.

.PRIMARY HAZARDS...
DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE WITH ANY
SEVERE THUNDERSTORMS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL
BE FROM 4 PM UNTIL 9 PM.

.DISCUSSION...
RICH LOW LEVEL MOISTURE AND UNUSUALLY STRONG VERTICAL WIND SHEAR
IN THE LOW LEVELS SHOULD BE SUFFICIENT FOR A FEW LINEAR OR QUASI-
LINEAR THUNDERSTORMS THIS AFTERNOON AND EVENING. THE INSTABILITY
IS EXPECTED TO DECREASE TONIGHT AND SHOULD PRECLUDE THE
DEVELOPMENT OF SEVERE THUNDERSTORMS AFTER MIDNIGHT. HOWEVER...
SEVERE STORMS THAT DO DEVELOP THROUGH MID EVENING COULD PRODUCE A
BRIEF TORNADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION ACROSS AREAS WEST OF BLAIRSVILLE TO ATLANTA TO
COLUMBUS THIS AFTERNOON THROUGH ABOUT 9 PM THIS EVENING.

In the hours before

Special weather statement, Dec 22, 3:51 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
351 PM EST THU DEC 22 2011

GAZ011-019-030-041-222130-
351 PM EST THU DEC 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS AND SMALL HAIL IN
POLK...CHATTOOGA...FLOYD AND HARALSON COUNTIES UNTIL 430 PM EST...

AT 345 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS THAT STRETCHED FROM ABOUT 18
MILES WEST OF CHATTOOGAVILLE TO AROUND 25 MILES WEST OF
TALLAPOOSA... AND MOVING EAST AT 60 MPH.

WIND GUSTS OF 40 MPH AND SMALL HAIL ARE LIKELY AS THESE STORMS MOVE
ACROSS PARTS OF POLK...CHATTOOGA...FLOYD AND HARALSON COUNTIES
THROUGH 430 PM EST. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE ESOM HILL... ETNA...CHATTOOGAVILLE...LYERLY... MENLO...
CLOUDLAND...CAVE SPRING...COOSA...HOLLAND... BERRYTON...
SUMMERVILLE...TALLAPOOSA...FELT ON AND CEDARTOWN.

&&

LAT...LON 3459 8508 3455 8506 3454 8509 3447 8509
      3446 8511 3443 8509 3442 8511 3440 8503
      3435 8501 3422 8503 3421 8505 3409 8504
      3408 8495 3395 8498 3395 8505 3372 8505
      3365 8533 3459 8553
TIME...MOT...LOC 2049Z 255DEG 54KT 3432 8568 3397 8559
          3366 8565
Special weather statement, Dec 22, 4:14 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
414 PM EST THU DEC 22 2011

GAZ042-222215-
414 PM EST THU DEC 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN CARROLL COUNTY
UNTIL 515 PM EST...

AT 408 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 30 MILES WEST OF BOWDON...MOVING EAST AT 60 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS CARROLL
COUNTY THROUGH 515 PM EST. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE BLACKJACK MOUNTAIN...BOWDON...TYUS...JOHN TANNER STATE
PARK...ROOPVILLE...MOUNT ZION...LOWELL...CARROLLTON...BOWDON
JUNCTION...CLEM...TEMPLE...ABILENE...SEATON LAKE...WHITESBURG AND
VILLA RICA.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3365 8529 3372 8506 3381 8504 3379 8490
      3358 8491 3358 8482 3355 8483 3352 8482
      3344 8494 3346 8498 3343 8502 3343 8529
      3344 8530 3365 8534
TIME...MOT...LOC 2114Z 261DEG 52KT 3357 8565
Special weather statement, Dec 22, 4:34 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
434 PM EST THU DEC 22 2011

GAZ008-009-222200-
434 PM EST THU DEC 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN UNION AND TOWNS
COUNTIES UNTIL 500 PM EST...

AT 432 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OWLTOWN...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS OF 35 MPH ARE LIKELY AS THIS STORM MOVES ACROSS UNION AND
TOWNS COUNTIES THROUGH 500 PM EST. SOME LOCATIONS IN THE PATH OF THE
STORM INCLUDE WOODS HOLE SHELTER...VOGEL STATE PARK...JONES CREEK...
OWLTOWN...TRACK ROCK...BLAIRSVILLE...BLUE MOUNTAIN SHELTER...MOUNTAIN
SCENE...BRASSTOWN BALD...ALEXANDERS MILL...GUMLOG...YOUNG HARRIS...
MACEDONIA...PLUM ORCHARD GAP SHELTER AND TATE CITY.

&&

LAT...LON 3499 8354 3495 8354 3493 8359 3488 8365
      3482 8365 3479 8372 3480 8376 3478 8382
      3474 8383 3472 8386 3474 8394 3471 8399
      3468 8400 3482 8413 3499 8401
TIME...MOT...LOC 2134Z 221DEG 29KT 3484 8396

The radar

The Atlanta radar (KFFC), 101 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 8 tornado. Local standard time, as filed.

Thunderstorm Wind, Polk

When
December 22, 4:34 PM EST to 4:36 PM EST
Where
Polk County, 1.12 mi WNW of Esom Hill to 0.45 mi N of Esom Hill
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
33.958, -85.397

The Polk County 911 Center reported that two to three trees were down along U.S. Highway 278 near Esom Hill.

Tornado, Floyd

When
December 22, 4:50 PM EST to 4:56 PM EST
Where
Floyd County, 0.52 mi ESE of Coosa to 2.24 mi E of Alto Park
Rating
EF2
Path length
12.69 mi
Path width
200 yd
Injuries
3 direct, 0 indirect
Property damage
$2.3 million
Reported by
NWS Storm Survey
Coordinates
34.246, -85.342

A damage survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia, confirmed that an EF2 tornado, the first of six tornadoes to affect west Georgia on this day, touched down approximately three miles west-southwest of Rome, then continued on a northeastward track approximately 12 miles before lifting about 7 1/4 miles north-northeast of Rome. The tornado was determined to have a maximum path width of 200 yards with maximum winds estimated to be 125 mph. As the tornado first touched down just west of Rome, it was classified as an EF1 but strengthened to an EF2 as it moved toward the community of Walton Creek. The tornado remained at an EF2 intensity for approximately 1 1/2 miles as it crossed Georgia Highway 20. The tornado eventually lifted and dissipated just west of Georgia Highway 53, just north of Jones Bend Road. At least 20 homes along the path of the tornado sustained significant damage. Many trees and several power lines were also damage or destroyed by the tornado. In addition, three minor injuries were reported at one of the damaged homes. Numerous trees and power lines were down along the path of the tornado as well, including along Georgia Highway 27, Division Street, Shorter Avenue, Edmond Road, and Elm Street. Some traffic signals were also blown down.

[12/22/11: Tornado #1, County #1-1, EF2, Floyd, 2011:027].

Tornado, Floyd

When
December 22, 5:03 PM EST to 5:05 PM EST
Where
Floyd County, 3.18 mi E of Pinson to 3.49 mi ENE of Pinson
Rating
EF0
Path length
0.42 mi
Path width
440 yd
Continued into
Bartow, Ga (FFC)
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
34.375, -85.015

A damage survey conducted by the National Weather Service Forecast Office in Peachtree City confirmed a second tornado touchdown in extreme northeast Floyd county, northeast of Pinson, just north of Georgia Highway 140. Within Floyd county the tornado remained at an EF0 intensity with a path width of 440 yards or 1/4 mile. The tornado quickly moved into extreme northwest Bartow county, and then into Gordon county where it eventually intensified to an EF3 causing considerable damage. This tornado was also determined to have begun from the same circulation that was earlier responsible for an EF2 tornado just west to just north of Rome, which caused significant damage to at least 20 homes in that area. Damage with this EF0 tornado in extreme northeast Floyd county was confined to several trees. No structural damage was observed.

[12/22/11: Tornado #2, County #1-3, EF3, Floyd-Bartow-Gordon, 2011:028].

Tornado, Bartow

When
December 22, 5:05 PM EST to 5:07 PM EST
Where
Bartow County, 3.49 mi WNW of Adairsville to 2.67 mi WNW of Adairsville
Rating
EF0
Path length
1.33 mi
Path width
440 yd
Continued into
Gordon, Ga (FFC)
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
34.380, -85.010

A damage survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that the EF0 tornado that touched down in extreme northeast Floyd county continued into extreme northwest Bartow county before continuing into Gordon county. The tornado remained at EF0 intensity across extreme northwest Gordon county with a maximum path width of 440 yards. Damage survey members observed and county emergency personnel reported that a number of trees were down along Oak Grove Road just north of Georgia Highway 140. A few homes in this area also sustained minor to moderate damage from downed trees.

[12/22/11: Tornado #2, County #2-3, EF3, Floyd-Bartow-Gordon, 2011:028].

Tornado, Gordon

When
December 22, 5:07 PM EST to 5:18 PM EST
Where
Gordon County, 2.38 mi ESE of Plainville to 1.84 mi WNW of Big Spring
Rating
EF3
Path length
9.67 mi
Path width
880 yd
Injuries
4 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
34.390, -84.990

A damage survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that the EF0 tornado, that initially touched down in extreme northeast Floyd county and continued across extreme northwest Bartow county, continued into Gordon county. The tornado entered Gordon county about 2.8 miles east-southeast of Plainville before continuing on a northeastward track into central Gordon county, lifting and dissipating on the east side of Calhoun. The tornado strengthened to an EF1 almost immediately after entering Gordon county, then to an EF3 as it approached the south side of Calhoun. At its maximum intensity and size the tornado was determined to be 880 yards or 1/2 mile wide and had maximum winds of 150 mph. The tornado tracked at least 10 miles through Gordon county. As the tornado entered Gordon county, several homes along Emily Lane were damaged from falling trees just east of Plainville. As the tornado strengthened to an EF3 near the corner of Boone Ford Road and Beason Road just south of Calhoun, were several additional homes were damaged and one was completely destroyed. Numerous trees and power lines were also down along the path of the tornado through Gordon county, including several blocking Interstate-75 near the Bartow county line. Four injuries were also reported from the destroyed home.

[12/22/11: Tornado #2, County #3-3, EF3, Floyd-Bartow-Gordon, 2011:028].

Tornado, Gilmer

When
December 22, 5:32 PM EST to 5:34 PM EST
Where
Gilmer County, 4.15 mi WNW of Carlisle to 3.2 mi WSW of Roundtop
Rating
EF1
Path length
1.5 mi
Path width
300 yd
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
34.575, -84.647

The Gilmer County Emergency Management Director reported and the Cherokee County Emergency Management Director discovered an area of damage in southwest Gilmer county. The Cherokee County Emergency Management Director determined that the damage was the result of an EF1 tornado. The tornado touched down approximately four miles southeast of Carters (in Murray county) in far southwest Gilmer county near Georgia Highway 136. The tornado tracked on the ground, paralleling Georgia Highway 136, in an east-northeastward direction for only 1.5 miles before lifting near the intersection of Camp Branch Road and Georgia Highway 136. The damage path was determined to be 300 yards wide with maximum winds estimated to be 90 mph. The most significant damage resulting from the tornado was to the Shady Grove Church, which sustained minor damage from falling trees. No other structures were damaged. However, a total of at least 100 trees and six power poles were snapped or downed by the tornado.

[12/22/11: Tornado #3, County #1-1, EF1, Gilmer, 2011:029].

Thunderstorm Wind, Troup

When
December 22, 5:32 PM EST to 5:34 PM EST
Where
Troup County, 1 mi SW of Hogansville to 1 mi NE of Hogansville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.160, -84.932

The Troup County 911 Center reported that several trees were down in the Hogansville area. WSR-88D radar indicates that a developing mesoscale circulation was evident in this area, which subsequently moved rapidly northeast and spawned a brief EF1 tornado in south central Coweta county, just southwest of Moreland.

Thunderstorm Wind, Coweta

When
December 22, 5:37 PM EST to 5:48 PM EST
Where
Coweta County, 3.38 mi NNE of Handy to Roscoe
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.423, -84.941

The Coweta County 911 Center reported that several power lines were down on Mount Carmel Road between Arnco-Sargent and Plant Yates. WSR-88D radar data suggests that strong winds or perhaps a mesoscale circulation impacted this area and northeast toward Dunaway Gardens and Roscoe.

Thunderstorm Wind, Douglas

When
December 22, 5:39 PM EST to 5:41 PM EST
Where
Douglas County, 2 mi W of Winston to 1.5 mi E of Winston
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
33.730, -84.855

The Douglas County 911 Center reported that three trees were down in the Winston area.

Thunderstorm Wind, Harris

When
December 22, 5:40 PM EST to 5:58 PM EST
Where
Harris County, 1.16 mi W of Bartletts Ferry Lake to 2 mi NE of Hamilton
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.680, -85.090

The Harris County Emergency Management Director reported that two trees were down in the Lake Harding Backwater area and two more trees were down on O Street, just northeast of downtown Hamilton.

Thunderstorm Wind, Meriwether

When
December 22, 5:42 PM EST to 5:44 PM EST
Where
Meriwether County, 2 mi SW of Primrose to 1 mi NE of Primrose
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
33.109, -84.774

The Meriwether County 911 Center reported that a few trees were down in the Primrose Community. WSR-88D indicated a mesoscale circulation developing in the area at the time, which later tracked across far south and southeast Fayette county spawning a brief EF1 tornado near Lake Horton.

Tornado, Coweta

When
December 22, 5:44 PM EST to 5:46 PM EST
Where
Coweta County, 1.16 mi WSW of St Charles to 0.31 mi NW of St Charles
Rating
EF1
Path length
1.07 mi
Path width
100 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
33.266, -84.800

A damage survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that a brief EF1 tornado affected south central Coweta county. While damage was initially determined to be caused by strong straight line winds responsible for isolated tree and power line damage just north of Grantville, a brief EF1 tornado subsequently touched down as the storm progressed further northeast. The tornado touched down approximately two miles southwest of Moreland and tracked on the ground for just slightly over one mile, lifting approximately 1.2 miles southwest of Moreland. The tornado was determined to have a maximum path width of 100 yards with maximum winds of 90 mph. EF1 tornado damage began immediately upon touchdown along Polk Road where dozens of trees were snapped. Tree damage continued to the northeast along Dingler Road. One home on Polk Road sustained substantial damage to its roof. Several trees were also uprooted or snapped on this property as well.

[12/22/11: Tornado #4, County #1-1, EF1, Coweta, 2011:030].

Tornado, Fayette

When
December 22, 6:16 PM EST to 6:18 PM EST
Where
Fayette County, 0.87 mi NW of Woolsey Rust Arpt to 1.77 mi ESE of Woolsey
Rating
EF1
Path length
1.64 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
33.337, -84.412

A damage survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that a brief and weak EF1 tornado touched down in far southeast Fayette county along the northeast shore of Lake Horton. The tornado first touched down near the end of Woolsey Creek Trail just west of Georgia Highway 92. The tornado then moved northeast a total of 1.6 miles, lifting just north of the end of Mudbridge Road and just shy of the Clayton county line. Intermittent tree damage was observed along the path of the tornado with a total of 35 trees snapped or downed. Two homes sustained minor roof damage and two outbuildings, including a large barn, were destroyed.

[12/22/11: Tornado #5, County #1-1, EF1, Fayette, 2011:031].

Thunderstorm Wind, Forsyth

When
December 22, 6:16 PM EST
Where
Forsyth County, Drew to Oscarville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.200, -84.220

The Forsyth County Emergency Management Director reported that several trees and power lines were down across the county. A tree was blown down onto a home just southwest of Cumming causing minor damage to the structure.

Tornado, Fayette

When
December 22, 6:18 PM EST to 6:21 PM EST
Where
Fayette County, 1.01 mi NW of Lees Mill to 2.62 mi ENE of Lees Mill
Rating
EF0
Path length
2.91 mi
Path width
200 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
33.511, -84.541

A damage survey conducted by the National Weather Service Forecast Office in Peachtree City confirmed that a brief EF0 tornado affected far north Fayette county. The tornado touched down near Lees Mill Road just west of Georgia Highway 92 and traveled northeast about one mile before lifting just northeast of the end of Hill Road. Approximately 50 trees and six power poles were downed or snapped along the path of the tornado, especially along Hill Road. One home on Hill Road lost several shingles, a few gutters, and a portion of the flashing on its roof. A wooden fence was also destroyed at the same property from downed trees. WSR-88D also indicated that the circulation that spawned this tornado was likely associated with the same circulation that earlier spawned an EF1 tornado in Coweta county.

[12/22/11: Tornado #6, County #1-1, EF0, Fayette, 2011:032].

Thunderstorm Wind, Clayton

When
December 22, 6:21 PM EST to 6:25 PM EST
Where
Clayton County, 4.59 mi SW of Lovejoy to 1.65 mi ESE of Jonesboro
Measured
37 kt (43 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.380, -84.372

The Clayton County 911 Center reported that one tree was down at the intersection of Panhandle Road and Woolsey Road near the Fayette county line, a couple of trees were down at the intersection of Tara Boulevard and Old Town Place, and a couple of trees were down at the intersection of Lake Jodeco Road and Camp Road, all in the Jonesboro area.

Thunderstorm Wind, Henry

When
December 22, 6:30 PM EST to 6:35 PM EST
Where
Henry County, 3.7 mi WSW of Hampton to 1.5 mi N of Mc Donough
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
33.359, -84.339

The Henry County 911 Center reported that a couple of trees were down around Hampton and a couple more trees were down in the McDonough area.

Thunderstorm Wind, Walton

When
December 22, 7:20 PM EST to 7:21 PM EST
Where
Walton County, Monroe
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.780, -83.720

The public reported that a couple of trees were down on power lines within the city of Monroe at the intersection of Youth Monroe Road and Georgia Highway 81.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyThe tornado archive for Georgia, 2011Warnings in Georgia, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357511, 357512, 357513, 357514, 357515, 357598, 357617, 357579, 357589, 357632, 357622, 357582, 357630, 357635, 357631, 357633, 357634, 357687.